Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 159, NWS Goodland, KS

June 27, 2017Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2017, 5:51 PM MDT for Wallace County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 5:51 PM MDT (23:51 UTC)
Expired
Jun 27, 2017, 6:30 PM MDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Wallace County, KS

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-526 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WUUS53 KGLD 272351
SVRGLD
KSC199-280030-
/O.NEW.KGLD.SV.W.0159.170627T2351Z-170628T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
551 PM MDT TUE JUN 27 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Wallace County in west central Kansas...

* Until 630 PM MDT

* At 551 PM MDT, a severe thunderstorm was located 4 miles south of
  Weskan, or 12 miles southwest of Sharon Springs, moving northeast
  at 20 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Sharon Springs, Weskan and Wallace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3877 10204 3881 10205 3884 10204 3907 10172
      3885 10152 3870 10194
TIME...MOT...LOC 2351Z 234DEG 18KT 3879 10194 

HAIL...1.25IN
WIND...70MPH
 
$$

Buller
1 follow-up statement
310 
WWUS53 KGLD 280019
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
619 PM MDT TUE JUN 27 2017

KSC199-280030-
/O.CON.KGLD.SV.W.0159.000000T0000Z-170628T0030Z/
Wallace KS-
619 PM MDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL WALLACE COUNTY...

At 618 PM MDT, a severe thunderstorm was located near Sharon Springs,
moving northeast at 20 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Sharon Springs and Wallace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

&&

LAT...LON 3889 10197 3907 10172 3885 10152 3875 10181
TIME...MOT...LOC 0018Z 234DEG 18KT 3887 10180 

HAIL...1.25IN
WIND...70MPH
 
$$

Buller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:40 PM MDT, 11 minutes earlier.

Area forecast discussion, Jun 27, 5:40 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
540 PM MDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM MDT Tue Jun 27 2017

Latest upper air analysis shows a deepening short wave trough over
Eastern Colorado.  At the surface a north-south trough was located
near Limon.  To the east a warm front/dry line was located over
Northwest Kansas into far Northeast Colorado.

For the rest of the afternoon, initial thoughts from the update AFD
are still on track.  Have high confidence of storms moving east from
Colorado this afternoon and evening.  Main concern is still the
storm coverage due to the deep mixed layer and large dew point
depressions shown in the soundings despite the fairly high CAPE.
With the dry line moving northeast, instability will fade through
the afternoon, which will affect storm intensity.  The best chance
for severe weather will be east of the CO border where the higher
CAPE will be.  As such storm coverage should increase as they move
into KS. However tornadic development is possible over East Central
CO near the surface trough axis.

Isolated storm development still looks possible for McCook to Norton
as the dry line/warm front move through with an upper level short
wave trough overhead.  Tornadic development will be possible here as
well due to the close proximity of the front/dry line.

This evening the storms will continue across the forecast area.  As
the storms cross the dry line east of the forecast area they should
increase even more in intensity.

There still looks to be a threat for severe storms, with the final
round during the mid and late evening ahead of an advancing cold
front.  Still not quite as confident in the development of these
storms as I am with the initial round that moves east across the
forecast area. This final round may merge in with the broken line of
storms moving east across the forecast area, causing there to be
little distinction between the two.  Any severe storms should be
east of the forecast area well before midnight.

Wednesday will be a similar setup to today regarding an upper level
short wave trough moving across from the west.  The circulation
behind the cold front from tonight will push the dry line back west
across the forecast area.  During the afternoon the upper level
short wave trough will deepen along the dry line.  Mixed layer CINH
is still very strong, but surface based CINH is very low over Kit
Carson/Cheyenne counties in CO.  Am anticipating storms to develop
over these counties or move into these counties from the west due to
surface convergence to the west and the upper level short wave
trough overhead.  Storm coverage should remain confined to mainly
Eastern Colorado during the afternoon.

Threats for Wednesday are damaging wind gusts and hail up to hen egg
size, with the best threat for severe weather over Kit Carson and
Cheyenne counties.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM MDT Tue Jun 27 2017

The long term period is showing to be an active one with storm
chances almost everyday. Starting off on Wednesday night, storm
chances will continue over the region from the afternoon hours. CAPE
and shear values are favorable for severe storm development. Come
Thursday a trough will move over the region and bring with it
continued storm chances. There will also be a cold front that will
move over the area.

That trough will stay over the region through Saturday morning. Then
northwest flow will dominate over the region. Friday looks like a
lull period in precipitation, but there may be some chances along
the northwest part of the region in association with a brief passage
of a shortwave. Saturday brings another round of storms with another
shortwave moving over the region. Sunday is showing a similar
pattern.

Monday and Tuesday brings a ridge over the region, as well as dry
conditions. There could potentially be some brief pop up
precipitation chances each day.

Temperatures during the period will be in the 80s Thursday through
Saturday. Friday will see a slight decrease into the upper 70s to
mid 80s with the passage of the cold front. Sunday through Tuesday
will see a slight increase into the 90s due to the ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 528 PM MDT Tue Jun 27 2017

VFR conditions are expected at MCK and GLD with a isolated
thunderstorms moving across the area in the vicinity of the TAF
sites between 00Z and 05Z. Storms dissipate by 05Z with scattered
high clouds remaining through the remainder of the TAF period.
Gusty south winds with variable gusts and directions as
thunderstorms move across become light out of the south after 05Z
and turn northwest between 13-15Z as a surface trough moves east
across the central high plains and light and variable with weak
surface flow by 00Z Wednesday evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...CLT
AVIATION...LOCKHART
Hazardous weather outlook, Jun 27, 10:46 AM MDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Tue Jun 27 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Tue Jun 27 2017 /1146 AM CDT Tue Jun 27 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will develop across East Central Colorado
by 2 PM MDT and increase in coverage as they spread east through the
evening. Large hail in excess of 2 inches and damaging winds in
excess of 70 mph possible threats with this activity. Tornadoes may
also occur with any storms in the East Central Colorado this
afternoon.

Isolated storms may develop along and east of Highway 83 this
afternoon. If storms do develop they will quickly become severe with
2 inch diameter hail or larger, 70 MPH plus wind gusts and tornadoes
all possible with these storms.

Another final of severe thunderstorms may develop this evening east
of the Colorado border. Large hail up to half dollar size may occur
with these storms. The severe threat will end by 10 PM MDT or 11 PM
CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Severe thunderstorms will be possible each afternoon and evening
from Wednesday through Thursday, and again on Sunday. Large hail and
damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening. Any
severe weather reports are greatly appreciated through social media
or by phone.

In the hours before

Special weather statement, Jun 27, 3:31 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT TUE JUN 27 2017

COZ090-272200-
Yuma County CO-
331 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eckley, or 12 miles east of Yuma, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wray, Eckley and Wauneta.

This includes Highway 385 between mile markers 244 and 259.

LAT...LON 3997 10250 4013 10263 4035 10230 4012 10210
TIME...MOT...LOC 2130Z 236DEG 19KT 4010 10248

Buller
Special weather statement, Jun 27, 4:24 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
424 PM MDT TUE JUN 27 2017

COZ091-092-272300-
Kit Carson County CO-Cheyenne County CO-
424 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 500 PM
MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Cheyenne Wells, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cheyenne Wells.

This includes Highway 385 between mile markers 150 and 171.

LAT...LON 3897 10260 3913 10249 3904 10217 3881 10234
TIME...MOT...LOC 2224Z 298DEG 17KT 3902 10247

Buller
Special weather statement, Jun 27, 5:04 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT TUE JUN 27 2017

COZ091-272345-
Kit Carson County CO-
504 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 545 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Stratton, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Burlington, Stratton and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 417 and 449.
 Highway 385 between mile markers 171 and 190.

LAT...LON 3909 10267 3931 10267 3935 10206 3905 10205
TIME...MOT...LOC 2304Z 269DEG 27KT 3921 10256

Buller
Special weather statement, Jun 27, 5:28 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
528 PM MDT TUE JUN 27 2017

COZ092-KSZ013-027-280000-
Cheyenne County CO-Wallace KS-Sherman KS-
528 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL
KANSAS AND SOUTH CENTRAL SHERMAN COUNTIES IN NORTHWESTERN KANSAS
UNTIL 600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Weskan, or 17 miles west of Sharon Springs, moving
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado...northwestern Wallace
County in west central Kansas and south central Sherman Counties in
northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3888 10208 3900 10220 3905 10214 3905 10205
      3911 10205 3923 10189 3910 10170
TIME...MOT...LOC 2328Z 234DEG 19KT 3899 10205

Buller
Special weather statement, Jun 27, 5:32 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
532 PM MDT TUE JUN 27 2017

COZ092-KSZ027-280000-
Cheyenne County CO-Wallace KS-
532 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND SOUTHWESTERN WALLACE COUNTIES IN WEST
CENTRAL KANSAS UNTIL 600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Weskan, or 17 miles east of Cheyenne Wells, moving
northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Weskan.

LAT...LON 3870 10206 3881 10219 3900 10187 3878 10167
      3870 10196
TIME...MOT...LOC 2332Z 234DEG 19KT 3875 10203

Buller

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:15 PM MDTTornado WarningGLDLogan19 min
Jun 26, 7:10 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita50 min
Jun 27, 6:28 AM MDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more3 hr
Jun 27, 5:28 PM MDTSpecial Weather StatementGLDWallace32 min
Jun 27, 5:32 PM MDTSpecial Weather StatementGLDWallace28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.